Wyoming, 2022High Wind in Wyoming, November 9, 2022
November 9, 2022 · NWS CYS · 2 events in 2 counties and zones
Brief period of high winds occurred across portions of Carbon County in Wyoming on the morning of the 9th with 60 mph wind gusts, including at the Rawlins Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief period of high winds occurred across portions of Carbon County in Wyoming on the morning of the 9th with 60 mph wind gusts, including at the Rawlins Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 9, 3:02 AM MST, 6 hours 26 minutes earlier.
Area forecast discussion, Nov 9, 3:02 AM MST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
302 AM MST Wed Nov 9 2022
.SHORT TERM...(Today and tonight)
Issued at 139 AM MST Wed Nov 9 2022
The active weather pattern continues across the area early this
morning as an initial cold front has pushed through from the
northeast, and has become stationary near the CO/NE/WY state
border. Further upstream, the potent longwave trough and
associated Upper Level Low is centered over western NE. This ULL
has become occluded, but the warm conveyor belt of moisture is
easily visible on the GOES Water Vapor satellite imagery as of
10Z this morning. Additionally, the cold front has caused some
surface forcing, and boundary layer moisture to the east of the
Laramie Range to increase. Surface observations in some locations
have decreased to 1 mile or less, thus have introduced patchy
dense fog into the short term forecast for the early morning
period.
The strong cold front further to the west will advance across
Wyoming today, resulting in snowfall west of the Laramie Range.
Localized QPF totals per the latest hi-resolution guidance over
the Snowy and Sierra Madre Mountain ranges increased slightly, so
have bumped up snow totals for both regions. This has resulted in
a new addition of the Winter Weather Advisory for the Snowy Range
as well. Additionally, the strong winds along and ahead of the
cold front is still expected as gusts up to 60-65mph are expected
for brief periods of time. With the cloud cover from the eastern
intrusion of cold air, and the western FROPA advancing eastward,
have gone with a reduction in MaxT for today, between 5-15
degrees. This will be noticed in the NE Panhandle where the cold
air will retreat temporarily today, but daytime highs will not
warm much altogether. The round of precipitation from the west
will advance over the Laramie Range this afternoon, resulting in a
switch from light rain showers to eventually an all snow
precipitation type by this evening. Areas across the Northern NE
Panhandle may see a light freezing rain/drizzle for a couple hours
near 0Z-3Z before transitioning to light snow showers. Overall,
the only region that will see moderate snowfall accumulation will
be the mountains. The remainder of the cwa will see light snowfall
accumulations.
Thursday into Friday, we will have much colder temperatures that
won't budge for the time being. Lingering clouds and light snow
showers will move out of the area by the late afternoon hours.
Blowing snow in the higher terrain is possible on Thursday. Daytime
highs in the 20s and 30s will quickly decrease late Thursday
night into early Friday morning. Most locations will see single
digits to lower teens for morning lows to start their Friday,
which is on the verge of 20 degrees below normal for this time of
November.
&&
.LONG TERM...(Friday through next Tuesday)
Issued at 139 AM MST Wed Nov 9 2022
Long Range models continue to be in good agreement through the
weekend after the northern Great Plains storm system moves into
the Great Lakes region by early Friday. Model solutions then
start to diverge and are out of phase early next week as several
fast moving clipper-like systems dive southward out of Canada.
Models still indicate some pretty cold temperatures settling over
the region this weekend behind the Great Plains storm system,
with little, if any, warming behind it as 700mb temperatures
struggle to reach -2c on Sunday. Drier weather is expected Friday
through Sunday with highs mostly in the 30s and 40s. Saturday
might be the warmest day in the Extended portion of the forecast
with high temperatures in the 40s to near 50 across portions of
southeast Wyoming and the south/central Nebraska Panhandle.
Overnight low temperatures in the single digits and low/mid teens
will be widespread through early Monday morning, especially in
areas that end up with a light surface snowpack after the
Wednesday/Thursday event.
Models then show the fast moving upper level ridge axis quickly
weakening as north to northwest flow aloft becomes dominant over
most of the of the United States for early and mid next week. The
00z ECMWF is the only model showing some light snow associated
with a fast moving Alberta Clipper Monday night and Tuesday, with
the other models and 50% to 75% of the ensemble forecast members
remaining dry over Wyoming and western Nebraska. Bumped up PoP
across the area to mention a slight chance, mainly because this
pattern is favorable for off/on light snow shower activity.
Moderate to high confidence that temperatures will remain
significantly below average for this time of the year with highs
struggling to climb into the mid 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1005 PM MST Tue Nov 8 2022
Early this morning until this afternoon we can expect widespread
IFR to LIFR cigs across areas east of the Laramie Range with the
possibility of dense fog until around 17Z. Cigs will begin to
lift late morning in southeast Wyoming, but stick around in the
Nebraska panhandle lifting to MVFR then VFR at some terminals between
17Z and 19Z. The next cold front bringing mostly snow showers and
gusty winds will begin moving across southeast Wyoming around 15Z
when snow showers will breach the KRWL area, impacts increasing
by 20Z. Through the afternoon, the primary impacts the rest of
southeast Wyoming and the Nebraska panhandle will experience will
be cigs lowering to IFR and potentially LIFR and gusty winds 25
to 35 knots.
&&
.FIRE WEATHER...
Issued at 139 AM MST Wed Nov 9 2022
Fire weather concerns will remain low for most of the SE Wyoming and
NE Panhandle FWZs today. The only region that will be at a brief time
of elevated fire weather conditions is Laramie County in zone 430 from
the late morning to early afternoon hours ahead of a cold front moving
across the region today. Temperatures will be well below average for
the extended forecast period, leaving no additional fire weather issues.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ104-
109>111.
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Thursday for WYZ112-114.
NE...None.
&&
SHORT TERM...BW
LONG TERM...TJT
AVIATION...LK
FIRE WEATHER...BWHazardous weather outlook, Nov 9, 3:20 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
320 AM MST Wed Nov 9 2022
WYZ104-109>111-101030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
320 AM MST Wed Nov 9 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds in excess of 60mph are expected today for brief
periods of times ahead of a strong cold front moving through the
area. Brief periods of visibility reductions are possible when
combined with snow showers today. Snowfall accumulations of 2-5
inches are possible through early Thursday.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be in the single digits to lower
teens on Friday and Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-113-115>119-
101030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
320 AM MST Wed Nov 9 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Localized reduced visibility is expected early today ahead of a
strong cold front moving through the area. Light snowfall
accumulations are possible after the cold front moves through the
region.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be in the single digits to lower
teens on Friday and Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-101030-
Sierra Madre Range-
320 AM MST Wed Nov 9 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow showers are expected to increase in
coverage today as a strong cold front moves through the area. Wind
gusts in excess of 50mph are possible today as the cold front
moves through the region. Snowfall accumulations of 2-5 inches are
possible today and tonight. Reductions in visibility and blowing
snow are expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be near zero degrees on Friday and
Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ114-101030-
Snowy Range-
320 AM MST Wed Nov 9 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow showers are expected to increase in
coverage today as a strong cold front moves through the area. Wind
gusts in excess of 50mph are possible today as the cold front
moves through the region. Snowfall accumulations of 2-5 inches are
possible today and tonight. Reductions in visibility and blowing
snow are expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be near zero degrees on Friday and
Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
BW
High Wind, Central Carbon County
- When
- November 9, 9:28 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS station (KRWL) measured maximum wind gust.
High Wind, Southwest Carbon County
- When
- November 9, 11:43 AM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Cow Creek (COWW4) measured maximum wind gust 19 miles north of Dixon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, November 9 to 11, 2022$58 million · 6 events
- Blizzard and Ice Storm in North Dakota, November 9 to 10, 2022$225,000 · 32 events
- Blizzard and Winter Storm in North Dakota, November 9 to 11, 202237 events
- High Wind in Kansas, November 9, 2022$25,000 · 65 kt wind · 3 events
- Heavy Snow and Winter Weather in Minnesota, November 9 to 11, 202219 events
- Ice Storm in South Dakota, November 9 to 10, 202216 events
- Heavy Snow in Montana, November 9 to 11, 20228 events
- High Wind in Arizona, November 9, 202259 kt wind · 7 events
- Winter Storm and Heavy Snow in Montana, November 9 to 10, 20226 events
- High Wind in Colorado, November 9, 202266 kt wind · 5 events
- Heavy Snow in Alaska, November 9 to 10, 20225 events
- Heavy Snow and Winter Weather in Idaho, November 9, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056413, 1056414.